How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Bill Your Own Question
Bill, LCSW, Consultant, Expert Witness
Category: Mental Health
Satisfied Customers: 3705
Experience:  35 years treating individuals, couples, families with mental health and substance abuse prob's
Type Your Mental Health Question Here...
Bill is online now
A new question is answered every 9 seconds

My doctor perscribed Wellbutrin SR 150 2 times per day to stop

This answer was rated:

My doctor perscribed Wellbutrin SR 150 2 times per day to stop smoking. Does Wellbutrin cause weight gain?

Bill :

Hello- Thank you for asking the question. I have over 30 years of experience working with individuals, couples and families & am happy to reply.

Bill :

Hello- I am happy to help with t his.

Bill :

Because Wellbutrin is an antidepressant that also has mild stimulant properties, their is less likelihood of gaining weight.

Bill :

In fact- many people who take Wellbutrin report that they lose weight as the stimulant curbs appetite.

Bill :

The most commonly reported side effects are:

Bill :

agitation, dry mouth, insomnia, headache/migraine, nausea/vomiting, constipation, and tremor.

Bill :

See more detail here:

Bill :

I would not worry about weight gain with this medication and that is why many people switch to Wellbutrin from SSRI class medications which do cause weight gain.

Bill :

This is also a commonly prescribed medication for Smoking Cessation.

Bill :

Should you have further questions, feel free to ask- I am happy to help.

Bill :

Kind regards, Bill

Bill and other Mental Health Specialists are ready to help you
Customer: replied 3 years ago.

Thanks Bill - this is helpful. I have seen many people gain weight on antidepressants and am afraid of this side effect. How long will it take till I realize weight gain is not a side effect?

Hi Jodie-

This medication can take up to 4 weeks to have its full effect- all depending on ones unique metabolism.

That said, if it was going to cause weight gain- you may notice it before the 4th week.

As above- The more common side effect would be weight LOSS vs Gain.

This link is specific to use of this medication for smoking cessation:

I wish you the very best!

Kindest regards,


Related Mental Health Questions